Doctor insights on:
I have familial hemiplegic migraine. I know it is dangerous to take contraceptive pills. I quited. What other safe methods? Implanon?Mirena? is ok?
Migraine & The Pill: Hemiplegic migraine or migraine with aura are contraindications to so-called combined contraception. That is - estrogen may make these conditions worse and lead to risk of stroke. Progestin-only contraception is deemed safe in the condition of hemiplegic migraine. Implanon is one option. Talk to your provider about other progestin-only options. ...Read more
Is there an increased risk of stroke in subsequent pregnancies or with Mirena (levonorgestrel) IUS use if I developed migraine w aura at 3 weeks post partum?
Mirena (levonorgestrel) and Migraines: As with all medications, there is always risk and caution should be observed with use of any form of birth control. This medication is a synthetic progestin and is accepted as safer than any estrogen containing contraceptive in individuals with migraine with aura; such use of an estrogen containing contraceptive is contraindicated due to high risk of stroke and thromboembolism. ...Read more
Having migraines, had Mirena (levonorgestrel) coil fitted 20th January heard this can make headaches worse, do I need to get coil removed? Painkillers not working.
Don't think so: B"sd in fact the opposite seems to be true: The American College of Obstetricians and Gynecologists recommends using progestin-only intrauterine or barrier contraception.These include ... levonorgestrel-releasing intra-uterine system (Mirena). estrogen containing pills are avoided due to risk of worsening headache and stroke. Would stay with Mirena and see a headache specialist ...Read more
I don't think my migraines are hormonal I have Mirena (levonorgestrel) no probs for years. Could anything else cause increase in severity/frequency suddenly?
On mirena (levonorgestrel) for 8 months still having cramps w light irregular periods & period migraines is this normal? Started mirena (levonorgestrel) for period control. Thank you
Probably: By 6 months, ~95% of Mirena (levonorgestrel) users have decrease in duration and/or amount of menstrual blood flow; many stop getting their period. However, some women have irregular periods with cramps like you. Menstrual migraines likely related to estrogen decline with period, not mirena (levonorgestrel). Try ibuprofen/naproxen with periods. Dr may try estrogen with periods. If sxs worsen, see your dr to make sure iud in place. ...Read more
I am 45 yr old female. I have had my period for 12 days with 2 migraines .I have the mirena (levonorgestrel). Blood work shows no menopause.. Thyroid fine..Help!
Patience: It sounds as if the Mirena (levonorgestrel) was just placed? In the first ~2-3 months the hormone levels are a little higher than they will be. After 3 months, levels are lower and side effects less frequent. I'd encourage you to treat the migraines, be patient with the bleeding ( it will get better, and at the end of 1 year 20-60% of women are no longer having periods). ...Read moreSee 1 more doctor answer
Recurrent headache: Migraine is a chronic disoeder in which you get recurrent headaches which are moderate to severe in nature in typical headache it is on one sided headache and pulsating in nature and last anywhere from 2 to 72 hours it may have other associated symptoms like nausea&vomiting inreased sensitivity ti light about one in third patients feel an aura. It can be triggered by several different factors. ...Read moreSee 1 more doctor answer